2  

Boy, 4, makes incredible recovery after steroid creams turned eczema into 'torture'

pic By: Newsflare (6877.00) Views: 1944 Score: 2 Used: 0 Bookmark: 0 Shares: 12 Downloads: 5

A mother has shared her 4-year-old son’s incredible recovery after he was prescribed steroid creams to treat newborn eczema – which left his skin red raw and made life “torturous."

Kristi Chun, 38, from Hawaii was concerned when her son Colby developed a small patch of eczema near his ear lobe one month after his birth in May 2017, with the condition soon spreading towards his mouth.

As the eczema developed, she took him to see a doctor, who prescribed the tot a steroid cream – triamcinolone.

Kristi would spread a thin layer to the affected area, stopping use when the skin had healed.

Over time, Colby’s eczema would flare up again and, like clockwork, Kristi would be given steroid creams to treat it with.

But Kristi became suspicious when she would try to wean him off of the creams – and the rash would return with a vengeance.

“Initially the creams worked overnight like magic,” Kristi, a financial planner, said.

“The difference was night and day, but each time we tried to cease use, the rash would return worse than before and to a larger area or new place.”

They were continually given higher dosages to combat the eczema – but the results were declining.

The rash had spread to his entire face and further down his body – eventually covering him from “scalp to toe."

His skin would turn flaky, red, oozing and swollen – accompanied by a “bone-deep” itch and nerve pain that left Colby hysterical and screaming in agony.

A dermatologist advised they “wet wrap” him using the creams – which involved covering the affected area with the cream and then wrapping them for increased absorption.

Kristi said: “Not only did his skin deteriorate, but so did his quality of life. He began to lose all his hair and his sleep patterns were terrible – he often slept no more than an hour at a time.

“He also had swollen lymph nodes, trouble regulating his body temperature and experienced delayed weight gain.

“After 2-and-a-half months of following doctors’ recommendations, we watched our son’s health slip away.

“I was in fear for his life.

“We had tried to wean off the drugs but weren’t successful – so I was faced with continuing down the same path or stop the steroids and face withdrawal.”

Kristi had researched the effects of topical steroid withdrawal (TSW) – finding shocking images online of sufferers struggling with severely affected skin – but found most information indicated it was down to misuse.

“It was hard to believe that could ever be us when we were so responsible in following our doctors’ instructions.

“I later found a few blogs and the stories and case histories were so similar to ours.

“I also came across FDA warning labels for the drugs we were using and the side effects were remarkably similar to our experience.

“When we brought this to our doctors’ attention, it was dismissed or flat out denied.”

In August 2017, Kristi and her husband Matt, 39, pulled the plug and took their son off of the steroids.

Colby’s skin began deteriorating further within one week of ceasing the steroid use.

“Especially in the beginning, the itch was constant 24/7. It was insatiable,” Kristi said.

“He scratched until he bled because the pain was preferable to the itch. Then he continued to itch even after it bled, like he was trying to get under his skin to his bones.

“Most parents have the experience of watching their child cry from physical pain – a scraped knee, broken bone, or vaccinations.

“We would do anything to make it better, to take away that pain. Luckily, those situations are temporary, but with TSW there was no end.

“Throughout TSW I felt like I was suffocating, like I was drowning. I needed air but could not come up long enough for a breath.

“There was also an added layer of emotional torture on top of everything with doctors generally dismissing it.

“If they believe TSW exists at all, they believe it is extremely rare. Most TSW patients and caregivers are left on their own to battle this disease with extraordinarily little guidance or information on how to navigate this journey.

“Though everything I researched, including the FDA label and my gut, all told me I was doing the right thing, without the support of our doctors, I could not help but question my choices.

“I had to make a life-or-death decision. I had to choose between possibly losing my child’s life or watching him suffer unspeakable torture.”

Kristi said the doctors were “extremely unsupportive” of her decision and that they “dismissed” the side effects Colby was facing.

Instead, he was diagnosed with conditions including severe eczema, psoriasis and ichthyosis vulgaris.

“They said he would have his condition for the rest of his life and attempted to prescribe drugs not yet approved for his age, with even worse side effects, like lymphoma,” Kristi added.

However, after two months off of steroids, Colby’s skin started to heal.

Kristi said: “He had initially worsened but then finally started to regain weight. Even after he showed marked improvement, doctors continued to dismiss his condition.

“Our paediatrician continued to deny we experienced adverse reactions and refused to note steroids as a drug he could not have in his records.

“Both our paediatrician and dermatologist refused to file an adverse reaction report with the FDA.”

As Colby’s condition improved, the family were finally able to venture out more in public – but would be inundated with questions, unsolicited advice and prayers for the public due to his appearance.

“When he was older and could actually play, parents would take their kids away,” Kristi added.

“I understood their reaction, but wish I had explained what he was going through to raise awareness.

“At the time I was so exhausted and simply relieved he was able to play a little – nothing else mattered.”

As Colby continued living steroid-free, his skin eventually healed fully by the time he turned 20-months-old and he “regained his quality of life."

Now 4, the little boy finally gets to live a normal life without the agony of his crippling former condition – but Kristi is determined to keep advocating and raising awareness for TSW.

“No one wants to go through TSW – if the steroids were actually working, anyone would choose applying a cream over TSW,” she said.

“But that’s part of the problem in itself – patients rather use steroids and doctors rather prescribe steroids than facing what comes after you stop.

“It is a never-ending prescription, until there is no other choice but to quit.

“Steroids are given to patients very casually. It is a hard pill to swallow.

“The medical community and pharmaceutical companies are very much in denial about what is happening to people.

“TSW is a very cruel disease – it is beyond human comprehension how painful and torturous it is.

“It is also 100 percent preventable and I still hold out hope that one day the doctors will see they can make a difference.”

ID
jd17km Copy
License
Unknown
Type
video
Duration
2:13
Date
Jul-29-2021
By
Newsflare (6877.00)

Comments: 4 - Login to add and view comments